Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 151, NWS Omaha, NE

June 16, 20174 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 16, 2017, 6:27 PM CDT for 4 counties in Nebraska. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 6:27 PM CDT (23:27 UTC)
Expired
Jun 16, 2017, 7:15 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Burt County, NE, Cuming County, NE, Dodge County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:10 PM CDTTSTM WND GST 80Hooper, NENUMEROUS STREET SIGNS BLOWN DOWN.
Jun 16, 7:12 PM CDTTSTM WND GST 75Hooper, NE
Jun 16, 7:14 PM CDTTSTM WND GST 803 Ene Hooper, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS53 KOAX 162327
SVROAX
NEC021-039-053-177-170015-
/O.NEW.KOAX.SV.W.0151.170616T2327Z-170617T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
627 PM CDT FRI JUN 16 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southwestern Burt County in east central Nebraska...
  Southeastern Cuming County in northeastern Nebraska...
  Northwestern Washington County in east central Nebraska...
  Northeastern Dodge County in east central Nebraska...

* Until 715 PM CDT

* At 627 PM CDT, a severe thunderstorm was located near West Point,
  or 36 miles east of Norfolk, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Point, Scribner, Hooper, Beemer, Snyder, Uehling, Craig,
  Oakland, Winslow, Dead Timber State Recreation Area and 10 Miles
  West Of West Point.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 113 and 140.
 Highway 77 in Nebraska between mile markers 123 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4181 9696 4202 9668 4182 9624 4153 9650
TIME...MOT...LOC 2327Z 315DEG 30KT 4184 9675 

HAIL...1.25IN
WIND...60MPH
 
$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:39 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 16, 3:39 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
339 PM CDT Fri Jun 16 2017

.SHORT TERM...(Tonight through Monday)
Issued at 336 PM CDT Fri Jun 16 2017

Severe thunderstorm threat through this evening remains the primary
forecast concern.

Atmosphere was taking its time recovering this afternoon from
Thursday evening convection, however the process was slowly
occurring. Mid level shortwave as shown by enhanced water vapor
imagery was progressing into central Nebraska at mid afternoon,
ushered along by 90kt upper level jet knifing into the western
Dakotas. Surface front was sharpening in central Nebraska as well,
with 60-70F dew points streaming north ahead of it into south
central Nebraska. 850 moisture was also slowly increasing in this
area as per RAP analysis, noted by 12C dew point temp just ahead of
surface front. Northward extent of moisture return was less than
previous model solutions, but HRRR continued to initiate
convection in north central Nebraska, and that has occurred as of
330 PM.

As convection moves across northeast Nebraska as per HRRR,
strongest activity is likely to develop/move southeast with time
this afternoon and evening into plume of higher moisture and
instability across south central and southeast Nebraska. However
high effective bulk shear is in place now and will continue across
all of eastern Nebraska into southwest Iowa through the evening.
Thus even where instability is somewhat lacking, severe storms are
still possible.

While hail is likely with any storms given combination of shear and
instability, wind threat is also enhanced where inverted-v soundings
are prevalent in our north, and cold pool acceleration in the south.
There is a tornado risk as well, especially with initial development
of storms over the southern half of the state where low level
moisture is in place, and also as supercellular structures maintain
themselves as scattered line progresses southeast and interact with
mesoscale surface boundaries.

Expect line of storms to progress south and east of our area late
this evening, leaving most of the rest of the night dry. Another
stronger mid level trough is still forecast to drop into the Dakotas
Saturday, enhancing lift over cooler air behind surface front. Thus
scattered showers are possible during much of the day in our north.
To the south, most model output suggests cold front and thus surface
instability will be well to our south during the afternoon. However
there is plenty of spread suggesting southeast Nebraska and
southwest Iowa may be close enough for strong storms during
afternoon heating. A slight to enhanced risk is outlined by SPC Day
2 outlook there, but will have to see how far front progresses
before getting overly concerned.

Otherwise cooler conditions are forecast Saturday and Sunday when
northerly low level flow keeps highs in the 70s to lower 80s. Highs
rebound back into the lower 80s on Monday when westerly low level
flow brings slightly warmer air into the region.

.LONG TERM...(Monday night through Friday)
Issued at 336 PM CDT Fri Jun 16 2017

Northwesterly mid level flow will begin the longer term period, with
a gradual return to a more zonal pattern by the end of the week. No
major storm system are forecast to affect our area during this time,
so precipitation chances will be confined to impulses rolling
through the faster mid level flow. Timing of these features is
impossible to pin down this far out, and model output offers varying
opinions on timing and magnitude. Suffice it to say there will be at
least random chances for convection beginning Tuesday night and
continuing through Friday. Temperatures are likely to rebound back
into the upper 80s to lower 90s most spots Tuesday through Thursday,
and perhaps a bit cooler on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Jun 16 2017

Generally VFR conditions are expected outside of thunderstorms,
with mainly mid and high clouds initially, then cigs near FL040
are possible toward 12Z. An upper level vorticity maximum will
drive a frontal boundary through eastern Nebraska during the late
afternoon and evening. Thunderstorms are forecast along that
front, initiating in north central and south central Nebraska by
21Z, then moving east and southeast of KOMA and KLNK TAF sites by
02Z. The stronger storms will bring the potential for IFR/MVFR
conditions for a couple of hours at all sites, along with the
possibility of large hail and wind gusts over 50kt.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Dergan
Hazardous weather outlook, Jun 16, 3:33 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Fri Jun 16 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Fri Jun 16 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND  SATURDAY

There is a chance for severe thunderstorms through this evening
across all of eastern Nebraska and southwest Iowa. Large hail and
damaging winds will be the primary threat, but an isolated tornado
is also possible.

Scattered thunderstorms developing in north central through south
central Nebraska are expected to sweep east through the evening as
a cold front moves into the region. Sufficient instability and
strong shear will enhance the risk for strong to severe
thunderstorms. Most of the activity will move off to the east and
southeast by midnight.

More thunderstorms are possible Saturday afternoon in southeast
Nebraska and southwest Iowa, with a slight chance for severe
thunderstorms.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

There should be intermittent chances for thunderstorms for at
least parts of the area from Tuesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in parts of the area this evening.

In the hours before

Local storm report, Jun 16, 5:44 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     4 S NORFOLK             41.98N 97.43W
06/16/2017  M71 MPH          MADISON            NE   ASOS

&&

VDEWALD
Local storm report, Jun 16, 5:47 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
547 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     4 S NORFOLK             41.98N 97.43W
06/16/2017  M74 MPH          MADISON            NE   ASOS

&&

VDEWALD
Local storm report, Jun 16, 5:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             5 S NORFOLK             41.96N 97.42W
06/16/2017  M1.00 INCH       MADISON            NE   STORM CHASER

&&

VDEWALD
Local storm report, Jun 16, 5:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
555 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TORNADO          6 E MADISON             41.82N 97.35W
06/16/2017                   STANTON            NE   STORM CHASER

&&

VDEWALD
Local storm report, Jun 16, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          6 E MADISON             41.83N 97.34W
06/16/2017                   STANTON            NE   STORM CHASER

            INTERMITTENT VORTICES.

&&

VDEWALD
Local storm report, Jun 16, 6:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
622 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 S LINDSAY             41.63N 97.69W
06/16/2017  M1.00 INCH       PLATTE             NE   STORM CHASER

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:11 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline34 min
Jun 15, 7:39 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline36 min
Jun 15, 7:49 PM CDTSevere Thunderstorm WarningOAXCass, Otoe26 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningOAXGage37 min
Jun 15, 8:07 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe23 min
Jun 15, 8:33 PM CDTFlash Flood WarningOAXJefferson, Saline3 hr
Jun 15, 11:14 PM CDTAreal Flood WarningOAXJefferson, Saline12 hr
Jun 16, 3:54 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce38 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningOAXAntelope, Pierce45 min
Jun 16, 4:44 PM CDTTornado WarningOAXMadison, Pierce31 min
Jun 16, 4:57 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne48 min
Jun 16, 5:10 PM CDTTornado WarningOAXMadison, Pierce, Stanton35 min
Jun 16, 5:15 PM CDTTornado WarningOAXCuming, Pierce, Stanton, Wayne30 min
Jun 16, 5:32 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison28 min
Jun 16, 5:42 PM CDTTornado WarningOAXColfax, Cuming, Madison, Platte, Stanton33 min
Jun 16, 5:44 PM CDTTornado WarningOAXCuming, Stanton31 min
Jun 16, 5:58 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte32 min
Jun 16, 6:05 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge25 min
Jun 16, 6:09 PM CDTTornado WarningOAXBoone, Madison, Platte16 min
Jun 16, 6:13 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Platte, Stanton47 min
Jun 16, 6:18 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston42 min
Jun 16, 6:23 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Madison, Platte52 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Dodge, Saunders, Washington28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.